MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® C&S PRESERVATIVE URINE TUBE; TRANSPORT CULTURE MEDIUM

BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® C&S PRESERVATIVE URINE TUBE; TRANSPORT CULTURE MEDIUM
Model Number 364951
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/03/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
There were multiple lot numbers reported to be involved.The information for each lot number is as follows: medical device lot #: 1005200.Medical device expiration date: 2022-07-31.Device manufacture date: 2021-01-05.Medical device lot #: 1005212.Medical device expiration date: 2022-07-31.Device manufacture date: 2021-01-05.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported when using the bd vacutainer® c&s preservative urine tube, the device experienced erroneous results.This event occurred ten times.The following information was provided by the initial reporter.The customer stated: dr.Reported that during the validation of the c&s tube (urine - gray cap) they were recovering few microorganisms in the culture medium.The validation is being carried out as following: selection of urine samples without microorganisms.Realization of bacterial suspension (e.Coli atcc 25922) in 0.5mf scale and serial dilutions until obtaining 50 cfu on the plate.Inoculation of the bacterial suspension in the c&s tube containing the negative urine.Incubation of the c&s tube and inoculation in agar at times zero, 6h, 12h and 24h.A sample inoculation from the blue cap primary tube is also performed.Reading of agar plates.It was reported that when reading the agar plates, the quantification of cfu was much lower after 12 hours of incubation in the c&s tube, causing little recovery of microorganisms.Dilutions must be performed on urine samples; microorganism tested: e.Coli from recent growth in cps, prepare suspensions with turbidity equivalent to the 0.5 standard on the mcfarland scale; identify tubes 10e7 to 10e5; put 30 ml of urine in the blue bottle and then withdraw 0.3 ml and discard; add 0.3 ml of bacterial or yeast suspension; homogenize and transfer to the tube containing boric acid; homogenize and seed 50 microliters in 1 as plate and 1 cps plate (time zero); incubate, count the number of colonies on each plate and average.Expected is 75 ufc per card; leave the tube with urine containing ac.Boric at room temperature; identify the colonies in maldi; tabulate the number of colonies obtained at different times for each species.
 
Event or Problem Description
It was reported when using the bd vacutainer® c&s preservative urine tube, the device experienced erroneous results.This event occurred ten times.The following information was provided by the initial reporter.The customer stated: dr.Reported that during the validation of the c&s tube (urine - gray cap) they were recovering few microorganisms in the culture medium.The validation is being carried out as following: 1) selection of urine samples without microorganisms.2) realization of bacterial suspension (e.Coli atcc 25922) in 0.5mf scale and serial dilutions until obtaining 50 cfu on the plate.3) inoculation of the bacterial suspension in the c&s tube containing the negative urine.4) incubation of the c&s tube and inoculation in agar at times zero, 6h, 12h and 24h.A sample inoculation from the blue cap primary tube is also performed.5) reading of agar plates.It was reported that when reading the agar plates, the quantification of cfu was much lower after 12 hours of incubation in the c&s tube, causing little recovery of microorganisms.- dilutions must be performed on urine samples; - microorganism tested: e.Coli - from recent growth in cps, prepare suspensions with turbidity equivalent to the 0.5 standard on the mcfarland scale; - identify tubes 10e7 to 10e5; - put 30 ml of urine in the blue bottle and then withdraw 0.3 ml and discard; - add 0.3 ml of bacterial or yeast suspension; - homogenize and transfer to the tube containing boric acid; - homogenize and seed 50 microliters in 1 as plate and 1 cps plate (time zero); - incubate, count the number of colonies on each plate and average.Expected is 75 ufc per card; - leave the tube with urine containing ac.Boric at room temperature; - identify the colonies in maldi; - tabulate the number of colonies obtained at different times for each species info added on 30.Aug.2021: this is for both pr 3345425 and 3079216 (same customer) - is this all taking place for validation of the urine tube 364951? r: yes; - has this worked before with other lot #'s? r: no; - how old are the strains that are being used? how many passes have occured? r: customer uses recent raise strains, with growth from 18h to 24h; - have they tried a new (fresh ) atcc organism? r: yes; - was there any change with the proposed revised protocol (we proposed a second step to the customer and asked to send 2 new batches to carry out the same validation.Below is the protocol used:) ** did they get they expected growth? r: customer tried, but the results obtained were similar from previous.
 
Additional Manufacturer Narrative
Additional information was received that changed the reportability of this complaint.Multiple lot numbers: there were multiple lot numbers reported to be involved.The information for each lot number is as follows: d.4.Medical device lot #: 1005200 d.4.Medical device expiration date: 2022-07-31 h.4.Device manufacture date: 2021-01-05 d.4.Medical device lot #:1005212 d.4.Medical device expiration date: 2022-07-31 h.4.Device manufacture date: 2021-01-05 d.4.Medical device lot #: 0289323 d.4.Medical device expiration date: 2022-04-30 h.4.Device manufacture date: 2020-10-15 d.4.Medical device lot #: 0343501 d.4.Medical device expiration date: 2022-06-30 h.4.Device manufacture date: 2020-12-08.
 
Additional Manufacturer Narrative
The following fields were updated due to additional information: d10: device available for eval yes.D10: returned to manufacturer on: 2021-12-15.H6: investigation summary it was reported that during a validation test, customers experienced poor recovery of microorganisms from the c&s tube.Bd received 99 samples from lot 1005200, 100 samples from lot 1005212, 199 samples from lot 0343501, and 81 samples from lot 0289323 and 5 photos were received for catalog 364951.The customer samples were evaluated along with retention samples of the incident lot selected from bd inventory.The samples were tested and no issues relating to erroneous results/low recovery were observed.According to this testing, the data demonstrated that the average colony counts of the 3 control lots (1005214, 0289321, and 1005212) and the 3 test lots (0343501, 1005200, and 0289323) of the urine c&s tubes did decrease over time.From the initial timepoint (0 h) average colony count was between 60-80 cfu and then 24 hours later average colony count was between 13-40 cfu.For organism recovery in a urine transport device ¿to be considered acceptable, plate counts shall remain within 1 log10 of the initial microorganism concentration for each microorganism tested.The results of this study, although decreasing over time and only an average of 2 replicates, are still within 1 log10 and would be considered acceptable performance per clsi guidelines and bd claims.Additionally, 20 customer samples from each lot affected were tested for solubility by filling with water until vacuum was exhausted and then shaking tube for 20 seconds.The additive dissolved in all tubes tested within the 20 seconds.100 retention samples were inspected with no issues identified.The photos show petri dishes with organisms growing on the media.Based on a review of the device history record for the incident lot, all product specifications and requirements for lot release were met.There were no related quality issues during manufacturing of the product.This complaint is unable to be confirmed for the indicated failure mode, as all retain and customer samples performed as expected.H3 other text : see h10.
 
Event or Problem Description
It was reported when using the bd vacutainer® c&s preservative urine tube, the device experienced erroneous results.This event occurred ten times.The following information was provided by the initial reporter.The customer stated: dr.Reported that during the validation of the c&s tube (urine - gray cap) they were recovering few microorganisms in the culture medium.The validation is being carried out as following: 1) selection of urine samples without microorganisms.2) realization of bacterial suspension (e.Coli atcc 25922) in 0.5mf scale and serial dilutions until obtaining 50 cfu on the plate.3) inoculation of the bacterial suspension in the c&s tube containing the negative urine.4) incubation of the c&s tube and inoculation in agar at times zero, 6h, 12h and 24h.A sample inoculation from the blue cap primary tube is also performed.5) reading of agar plates.It was reported that when reading the agar plates, the quantification of cfu was much lower after 12 hours of incubation in the c&s tube, causing little recovery of microorganisms.Dilutions must be performed on urine samples; microorganism tested: e.Coli from recent growth in cps, prepare suspensions with turbidity equivalent to the 0.5 standard on the mcfarland scale; identify tubes 10e7 to 10e5; put 30 ml of urine in the blue bottle and then withdraw 0.3 ml and discard; add 0.3 ml of bacterial or yeast suspension; homogenize and transfer to the tube containing boric acid; homogenize and seed 50 microliters in 1 as plate and 1 cps plate (time zero); incubate, count the number of colonies on each plate and average.Expected is 75 ufc per card; leave the tube with urine containing ac.Boric at room temperature; identify the colonies in maldi; tabulate the number of colonies obtained at different times for each species.

Brand Name
BD VACUTAINER® C&S PRESERVATIVE URINE TUBE
Common Device Name
TRANSPORT CULTURE MEDIUM
Manufacturer (Section D)
BECTON, DICKINSON & CO. (BROKEN BOW)
150 south 1st avenue
broken bow NE 68822
Manufacturer (Section G)
BECTON, DICKINSON & CO. (BROKEN BOW)
150 south 1st avenue
broken bow NE 68822
Manufacturer Contact
katie swenson
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key12358306
Report Number1917413-2021-00778
Device Sequence Number14539400
Product Code JSM
UDI-Device Identifier50382903649513
UDI-Public50382903649513
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K024240
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number364951
Device Catalogue Number364951
Device Lot NumberSEE H.10.
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/15/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/03/2021
Supplement Date Received by Manufacturer08/24/2021
02/17/2022
Initial Report FDA Received Date08/24/2021
Supplement Report FDA Received Date09/01/2021
02/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown